Advertisement

 

 

A Closer Look at Statin Discontinuation

A Closer Look at Statin Discontinuation
Author Information (click to view)

Alexander Turchin, MD, MS

Director of Informatics Research, Division of Endocrinology, Brigham and Women’s Hospital
Assistant Professor of Medicine, Harvard Medical School
Senior Medical Informatician, Clinical Informatics Research & Development, Group Partners HealthCare System

Alexander Turchin, MD, MS, has indicated to Physician’s Weekly that he has in the past worked as a consultant for GNS Healthcare and has received grants/research aid from Merck, Sharp, and Dohme. 

+


Alexander Turchin, MD, MS (click to view)

Alexander Turchin, MD, MS

Director of Informatics Research, Division of Endocrinology, Brigham and Women’s Hospital
Assistant Professor of Medicine, Harvard Medical School
Senior Medical Informatician, Clinical Informatics Research & Development, Group Partners HealthCare System

Alexander Turchin, MD, MS, has indicated to Physician’s Weekly that he has in the past worked as a consultant for GNS Healthcare and has received grants/research aid from Merck, Sharp, and Dohme. 

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn


According to current guideline recommendations, once patients are started on statins, they’re virtually mandated to continue taking them for the rest of their lives. This can represent a serious challenge for many patients. Many patients believe the symptoms they experience are the result of taking statins, but the clinical trials suggest the incidence of statin-related side effects is similar to placebo.

Analyzing Statin Discontinuation Causes

In a study published in Annals of Internal Medicine, my colleagues and I investigated the reasons for statin discontinuation and the role of statin-related events in routine care. The 8-year analysis involved more than 100,000 pa­tients who were prescribed a statin. More than half (53.1%) stopped taking a statin at least once during the course of treatment. Just over two-thirds had a reason documented in their records for statin discontinuation, with the most common reason listed as “no longer necessary.” Other reasons included cost, a change of statin requested by an insurance company, switching to another drug, or patients not wanting to take a statin.

Statin-Discontinuation-Callout

Importantly, 17.4% of study participants had a documented statin-related event during the study, the most common being myalgia or myopathy. Of those with these events, most stopped taking the statin temporarily. More than half who stopped therapy were rechallenged with a statin over the following 12 months. Of these patients, 92.2% were taking a statin 12 months after the original statin-related event. For those who stopped taking statins for reasons other than a statin-related event, about two-thirds had another statin prescription over the following 12 months; most of these were for a different statin. Of those who restarted, 98.0% were still taking the statin 12 months later.

Ensuring Statin Use for the Long Term

The data from our study confirm that discontinuation rates with statins are relatively high, but we should be reassured that most patients can tolerate these drugs for the long term when they are rechallenged. Many statin-related events may have other causes, are tolerable, or may be specific to individual statins rather than the entire drug class. Given their established efficacy to reduce all-cause mortality, it’s clear that restarting patients on statins is worth considering for many patients who discontinued them after mild to moderate adverse reactions. With appropriate management of statin-related events, it’s hoped that clinicians and patients can work together to find solutions that ensure statin use for the long term in those who need it.

Readings & Resources (click to view)

Zhang H, Plutzky J, Skentzos S, et al. Discontinuation of statins in routine care settings: a cohort study. Ann Intern Med. 2013;158:526-534. Available at: http://annals.org/article.aspx?articleid=1671715.

Grundy SM. Statin discontinuation and intolerance: the challenge of lifelong therapy. Ann Intern Med. 2013;158:562-563.

Maningat P, Gordon BR, Breslow JL. How do we improve patient compliance and adherence to long-term statin therapy? Curr Atheroscler Rep. 2013;15:291.

Cohen JD, Brinton EA, Ito MK, Jacobson TA. Understanding Statin Use in America and Gaps in Patient Education (USAGE): an internet-based survey of 10,138 current and former statin users. J Clin Lipidol. 2012;6:208-215.

4 Comments

  1. Been on Simvastatin 40 mg bid and Niaspan 1 000 mg/d and was told by my cardiologist that any coronary soft plaque can be removed with this regimen. Meds correct my cholesterol lab tests and have had no cor events tho some family history ofcor dis, so feel I need these meds. Have some occ hand cramps but apparent muscle signs otherwise. Wonder what others think about the reversal of soft plaque with chol therapy. Anyone, have any thoughts on this? would like to hear them.

    Reply
  2. statin poisons can cause memory problem,brain dysfunction like Alzheimer,diabetes2,bad for heart,liver,muscle pain can lead to kidney failure, and the latest is cataract.
    In my practice,most people can correct any dyslipidemia by focusing on healthy eating,exercise,& correcting all hormonal deficiencies. need more info,email me shabanah@att.net

    Reply
  3. I would be interested in more specifics. What side effects caused patients to stop taking statins. Were the statins causing a larger risk to the health of the patients. Why were most of them on it for the first place? high cholesterol? I just read about a newer study (Statins Reduce Cardiovascular Events in Elders Without Established CVD By Amy Orciari Herman) that said that statins given to those with no known cardiovascular issues could prevent cardiovascular disease with the use of statins but if people are going to stop taking them how preventative are they?

    Reply
    • I had very severe hip stiffness and pain. I could not getup from a sitting to a standing position and I am in my 50s. I had a ct of the heart and the cardiologist said after 3 different statins causing the side effects, that there were zero deposits despite a cholesterol fo about 275. My grandmother lived to be 104 and she never took statins though her cholesterol was high. that’s my story, interested to see what others say.

      Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

five + six =

[ HIDE/SHOW ]